Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 4707
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
LETTER TO EDITOR
Year : 2020  |  Volume : 9  |  Issue : 4  |  Page : 2143-2145  

Cephalosporin's induced hepatic enzyme derangement - An educational report


1 Department of Pharmacology and Microbiology, All India Institute of Medical Sciences, AIIMS, Raipur, Chhattisgarh, India
2 Department of Pharmacology, All India Institute of Medical Sciences, AIIMS, Jodhpur, Rajasthan, India

Date of Submission10-Dec-2019
Date of Decision16-Dec-2019
Date of Acceptance17-Mar-2020
Date of Web Publication30-Apr-2020

Correspondence Address:
Dr. Pugazhenthan Thangaraju
Department of Pharmacology, All India Institute of Medical Sciences, AIIMS, Raipur, Chhattisgarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_1133_19

Rights and Permissions

How to cite this article:
Thangaraju P, Varthya SB, Guruthalingam MP, Venkatesan S. Cephalosporin's induced hepatic enzyme derangement - An educational report. J Family Med Prim Care 2020;9:2143-5

How to cite this URL:
Thangaraju P, Varthya SB, Guruthalingam MP, Venkatesan S. Cephalosporin's induced hepatic enzyme derangement - An educational report. J Family Med Prim Care [serial online] 2020 [cited 2021 Feb 27];9:2143-5. Available from: https://www.jfmpc.com/text.asp?2020/9/4/2143/283389



Sir,

Drug induced liver injury is the most anticipated complication of the drugs that are metabolized in the liver and cases reported in children.[1] Here in our report we tried to emphasize on drug induced liver injury recognition at the primary care level, followed by our duty of reporting to the pharmacovigilance system as maximum reaction occurs at the primary health care and goes unnoticed.


  Case Top


One of the authors was contacted by the mother who is a nurse by profession for her six- month-old female child who had elevated levels of serum glutamate oxaloacetate transaminase (SGOT) and serum glutamate pyruvate transaminase (SGPT) after a brief illness diagnosed to be acute bronchiolitis with acute gastroenteritis for which she was been treated with oral and parenteral cephalosporin. On further enquiry, the history of illness revealed that the child was suffering from loose stools of 1-week duration and cough, cold, and fever for 4 days. She was initially treated on outpatient basis with oral suspension of Cefixime. Since her illness was not controlled on OPD basis and with new symptoms of frequent vomiting, she was admitted in a hospital. She was diagnosed with acute bronchiolitis with acute gastroenteritis and started on parenteral antibiotic Ceftriaxone calculated based on body weight empirically. The blood investigations revealed an elevation in the SGOT and SGPT levels, and other investigations were within normal range [Table 1]. The baby was continued on parental Ceftriaxone and fluid management. But serial laboratory investigations revealed an elevation in the SGOT and SGPT levels without any alteration in the other liver parameters. The child was discharged from the hospital after 6 days with oral Cefixime as maintenance. Child was advised for review after 5 days. The SGOT and SGPT levels were observed to remain static without any decrease. The child was then advised to stop oral Cefixime as the course was also completed and advised to take oral ursodeoxycholic acid tablet 100 mg. The laboratory report showed a decrease in the SGPT and SGOT levels in the subsequent investigation [Figure 1].
Table 1: Laboratory investigations

Click here to view
Figure 1: Liver parameter SGOT and SGPT at various time points

Click here to view



  Discussion Top


This is the second case as per our knowledge that is reported in a child of less than 1 year due to adverse effect of cephalosporin. There are many supporting literature where there are reports of mild hepatic injury causing insignificant rise in liver enzymes to toxic hepatitis [Table 2].[2],[3],[4],[5],[6],[7],[8],[9],[10] We also tried to find out the possible cause for the initial rise in the values at the time of admission. Since the history clearly mentions on usage of Cefixime suspension, we felt this might have created the initial increase. Apart from the above facts, the baby was also medicated with oral Cefixime post discharge during which the parameters remain elevated static. The decrease in the hepatic enzyme levels was noticed only after the Cefixime course was completed and stopped (dechallenge). With this background and since the drug is involved, we did a Naranjo probability scale and found to be scored "4" and shows the "possibility" [Table 3].
Table 2: Cases documented in literature and its inference

Click here to view
Table 3: Naranjo probability scale

Click here to view


So, it is the prime duty of any primary care physician or clinical pharmacologist to educate the mother regarding the observed adverse effects and to document in their summary report.

To conclude, it is always important that the liver function tests be performed before starting on cephalosporin group of drugs in children, as they might cause hepatic injury. The vigilance of reporting of adverse reaction should always be entertained from the primary care physician.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgements

We thank the parents who have shared their child information and want us to communicate scientifically for the benefit of medical fraternity.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Serranti D, Montagnani C, Indolfi G, Chiappini E, Galli L, de Martino M. Antibiotic induced liver injury: What about children? J Chemother 2013;25:255-72.  Back to cited text no. 1
    
2.
Longo F, Hastier P, Buckley MJ, Chichmanian RM, Delmont JP. Acute hepatitis, autoimmune hemolytic anemia, and erythroblastocytopenia induced by ceftriaxone. Am J Gastroenterol 1998;93:836-7.  Back to cited text no. 2
    
3.
Peker E, Cagan E, Dogan M. Ceftriaxone-induced toxic hepatitis. World J Gastroenterol 2009;15:2669-71.  Back to cited text no. 3
    
4.
Chen J, Ahmad J. Cefdinir-induced hepatotoxicity: Potential hazards of inappropriate antibiotic use. J Gen Intern Med 2008;23:1914-6.  Back to cited text no. 4
    
5.
Agrawal A, Rao M, Jasdanwala S, Mathur A, Eng M. Cephalexin induced cholestatic jaundice. Case Rep Gastrointest Med 2014;2014:260743. doi: 10.1155/2014/260743.  Back to cited text no. 5
    
6.
Kunze W, Streidl, Klemm T, Lutze J. Cefuroxime-induced hepatocellular-cholestatic hepatitis with pancytopenia. Open Access Library Journal 2019;6:e5036.   Back to cited text no. 6
    
7.
Kaur I, Singh J. Cholestatic hepatitis with intravenous ceftriaxone. Indian J Pharmacol 2011;43:474-5.  Back to cited text no. 7
[PUBMED]  [Full text]  
8.
Abdu Al Haboob A. Cefixime-induced hepatotoxicity and acute renal failure: A case report. EJMCR 2018:2;55-8.   Back to cited text no. 8
    
9.
Gupta A, Singh AK, Faridi K, Jain P. Cefazolin induced liver injury and hypoprothrombinaemia. J Clin Exp Hepatol 2018;8:213-4.  Back to cited text no. 9
    
10.
Liao PF, Wu YK, Huang KL, Chen HY. A rare case of cefepime-induced cholestatic liver injury. Tzu Chi Med J 2019;31:124-8.  Back to cited text no. 10
[PUBMED]  [Full text]  


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1], [Table 2], [Table 3]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
  Case
  Discussion
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed313    
    Printed2    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal